Alert archive / Iowa / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 8, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 5, 2010, 12:12 PM CDT for Lucas County, Marion County, Warren County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 5, 2010, 12:12 PM CDT (17:12 UTC)
- Expired
- Apr 5, 2010, 1:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Lucas County, IA, Marion County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 64 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 5.2 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2159 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 6:40 AM CDT, 5 hours 32 minutes earlier.
Area forecast discussion, Apr 5, 6:40 AM CDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 640 AM CDT MON APR 5 2010 ...UPDATED FOR 12Z AVIATION DISCUSSION... .SHORT TERM /TODAY/... SIGNIFICANT AIRMASS CHANGES IN STORE FOR TODAY AS SFC RIDGE SLIDES TO THE EAST THIS MORNING. VERY STRONG THETA-E ADVECTION WILL MAKE ITS WAY FROM KANSAS INTO IOWA BY MIDDAY AND INTO THE AFTERNOON ON INCREASING SOUTH-SOUTHWEST WINDS ALOFT. MUCAPES AND SOUNDINGS INDICATE INSTABILITY WILL BE QUITE ELEVATED INITIALLY STARTING AROUND 700MB. HOWEVER...AS MOISTURE DEEPENS WILL SEE THE MUCAPES DROP TO LOWER LEVELS. SHEAR IS VERY STRONG DURING THIS TIME WITH GFS INDICATING 0-3KM BULK SHEAR VALUES OF 40KTS AND 0-3KM HELICITY VALUES OF 300-500 M2/S2. ANTICIPATE THOSE UPDRAFTS THAT BECOME STRONG ENOUGH TO SUSTAIN FOR SOME TIME WILL BEGIN TO SPIN AND BE CAPABLE OF HAIL PRODUCTION. GIVEN THAT THE INSTABILITY IS QUITE ELEVATED...ALL STORMS SHOULD HAVE INFLOW WELL ABOVE THE SFC WITH LITTLE TOR THREAT INITIALLY. HOWEVER...AS SFC BOUNDARY APPROACHES SOUTHERN IA BY END OF FORECAST PERIOD...INSTABILITY LIKELY TO BECOME CLOSER TO SFC BASED PER SOUNDINGS FROM RDD AND AIA. THIS WILL BE THE BEST CHC FOR TORNADOES AND WILL OCCUR LATE AFTERNOON/EARLY EVENING WITH CAPES OF 1500-2000 J/KG IN THE SOUTHERN TWO/THREE ROWS OF COUNTIES. THE STRONG WAA TODAY WILL BE OFFSET BY INCREASING CLOUDS AND SHRA/TSRA SO WILL STICK WITH A BLEND OF MAV/MET GUIDANCE. .LONG TERM /TONIGHT THROUGH SUNDAY/... STAGE SET FOR A VERY ACTIVE NIGHT TONIGHT AND DAY TUESDAY. MODELS HAVE COME TOGETHER...OUTSIDE OF THE GFS...ON THE GENERAL PLACEMENT OF THE WARM FRONT. LOOKING AT CONSENSUS OF GEM/EURO/NAM FOR BETTER PLACEMENT PUTS THE BOUNDARY NEARER THE IA/MO BORDER BY 00Z AND LIFTS THE BOUNDARY TO NEARER I80 BY 06Z. INITIALLY IN THE EVENING HOURS FOCUS WILL BE ON SEVERE CHANCES WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREAT...BUT ALONG AND JUST SOUTH OF THE BOUNDARY THERE WILL CONTINUE A SLIGHT TORNADO THREAT INTO THE LATE EVENING HOURS WITH THE MOST LIKELY AREAS OVER SOUTHERN/SOUTHWEST PORTION OF THE FORECAST AREA. THIS IS WHERE THE LOW LEVEL HELICITY AND MLCAPE WILL BE THE MOST FAVORABLE...THOUGH STILL SOME QUESTION WHETHER STORMS CAN BECOME SFC BASED THERE. AS THE EVENING PROGRESSES THE FRONT WILL SLOWLY LIFT NORTH AS STORMS FIRE ALONG AND ALOFT. BULK SHEAR WILL SUPPORT SUPERCELLS WITH LARGE HAIL LIKELY. MOISTURE TRANSPORT IS TREMENDOUS INTO THE FRONTAL ZONE THROUGH THE NIGHT. STORMS AND SOME ROTATION SHOULD BE MAINTAINED ALL NIGHT AS THE FRONT LIFTS NORTH. PWATS RUNNING AT 1.35 OR SO...AND STILL EXPECT GENERAL RAINFALL AREA OF 1-2 INCHES WITH 2-3 INCHES POSSIBLE BETWEEN 03Z AND 12Z. ONLY THING PREVENTING HEAVIER RAINFALL IS THAT THE MEAN FLOW IS 40 TO 50 KTS...THOUGH THE CORFIDI VECTORS ARE RUNNING ABOUT 20KTS. SOME HYDRO CONCERNS IF THINGS GET OUT OF HAND OVER ONE LOCATION...BUT CURRENT 3 HOUR FFG GUIDANCE AND SOIL MOISTURE CONDITIONS SUGGEST THAT 2-3 INCHES IS STILL MANAGEABLE AT MANY LOCATIONS CENTRAL AND SOUTH. THE NORTHERN AREAS OF THE FORECAST AREA MAY BE ON THE LOWER ENVELOP OF TOLERATING THIS MUCH RAINFALL. WILL LET DAY SHIFT REEVALUATE THAT AREA FOR POSSIBLE FFA. SOLNS DIFFER TO SOME EXTENT AS TO WHERE THE LOW ENDS UP TUESDAY AFTERNOON. FOR THE MOST PART...CONSENSUS SHOWS THAT AREAS EAST OF HIGHWAY 169 AND SOUTH OF US 20 WILL REMAIN IN THE WARM SECTOR FOR A GOOD SHARE OF THE DAY. FORCING WILL INCREASE DURING THE DAY TUESDAY AS MAIN SHORT WAVE AND UPPER LEVEL JET STREAK APPROACH FROM THE SOUTHWEST. BUFR SOUNDINGS SHOWING THAT BY EARLY TO LATE AFTERNOON FROM JUST WEST OF KDSM TO NEAR KOTM...CAP IS GONE WITH MLCAPE INCREASING TO 2400 J/KG. BOTH THE GFS/NAM SHOW SIMILAR SOUNDINGS THOUGH THE GFS IS QUICKER TO ERODE THE CAP BY 18Z AND THE NAM GOES AWAY AT 00Z. BULK SHEAR IS STILL HIGH WITH 50 TO 65 KTS OF 0-6KM SHEAR PROGGED. AM STILL EXPECTING A SECOND ROUND OF SVR WEATHER DURING THIS TIME. FOR NOW ...BEST POTENTIAL IS FOR LARGE HAIL AND DAMAGING THUNDERSTORM WINDS AGAIN...WITH SOME POTENTIAL FOR TORNADOES ALONG THE BOUNDARY. STORMS WILL BECOME BETTER ORGANIZED AS THEY HEAD EAST. LCL HEIGHTS AND HIGHER SFC DEW POINTS OVER THE EAST/SOUTHEAST MAY ALSO AID IN TORNADO DEVELOPMENT. BEST TO EVALUATE PARAMETERS AGAIN OVER THE NEXT TWO SHIFTS REGARDING TUESDAY SVR MODES. MODELS DIFFER WITH STORM ON WED. BOTH NAM/GFS SHOW PRONOUNCED H850 CLOSED LOW AND STRONG DEF ZONE AND MOD/HEAVY RAINFALL. EURO/GEM SHOW PROGRESSIVE TROUGH AND LITTLE SECONDARY DEVELOPMENT. SINCE THIS IS SUCH A DRASTIC CHANGE FROM PREVIOUS TWO NIGHTS...WILL NOT BUY CHANGE IN TOTALITY. HAVE MADE SOME ADJUSTMENTS TO LINGER POP/PRECIP FOR NOW. LATER IN THE WEEK...GFS SEEMS TOO FAST WITH WARM UP. && .AVIATION... 05/12Z...WILL SEE CIGS EXPAND INTO IOWA TODAY AS WARM FRONT LIFTS TOWARD THE STATE. THE CIGS WILL REMAIN VFR THIS MORNING BUT THUNDERSTORMS ARE FORECAST TO DEVELOP ACRS MUCH OF THE AREA BY THIS AFTERNOON WITH MVFR CIGS IN AND AROUND THE STORMS. VSBYS WILL BE AFFECTED BY THE STORMS AS WELL WITH LIMITED VSBYS NEAR STORMS AS WELL. OTHERWISE...LOCATIONS AWAY FROM STORMS WILL SEE VFR CONDITIONS INTO TONIGHT AS LIGHT AND VARIABLE WINDS BECOME EASTERLY AND SOUTHEASTERLY AND INCREASE THROUGH THE DAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...COGIL LONG TERM...REV AVIATION...COGIL
Hazardous weather outlook, Apr 5, 9:45 AM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 945 AM CDT MON APR 5 2010 IAZ004>007-015>017-023>028-033>039-044>050-057>062-061445- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK- 945 AM CDT MON APR 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THIS AFTERNOON AND EARLY THIS EVENING...ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. AFTER 8 PM THIS EVENING...SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL ARE LIKELY. ISOLATED TORNADOES ARE ALSO POSSIBLE TONIGHT. IN ADDITION TO A FLASH FLOOD THREAT...HEAVY RAINFALL COULD RETURN NUMEROUS RIVERS BACK ABOVE FLOOD STAGE OVER THE NEXT SEVERAL DAYS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON SOUTH OF HIGHWAY 20 AND EAST OF HIGHWAY 169. ACROSS THIS AREA...THE POTENTIAL EXISTS FOR LARGE HAIL AND DAMAGING WINDS ALONG WITH TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATER TODAY...TONIGHT...AND TUESDAY AFTERNOON. AN EMERGENCY MANAGERS WEBINAR WILL BE CONDUCTED AT 11 AM THIS MORNING. IAZ070>075-081>086-092>097-061445- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 945 AM CDT MON APR 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT DURING THE AFTERNOON AND THROUGH EARLY THIS EVENING...ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE. AFTER 6 PM THIS EVENING...SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL ARE LIKELY. A FEW TORNADOES WILL REMAIN POSSIBLE THROUGHOUT THE OVERNIGHT HOURS. THERE IS THE POTENTIAL FOR A STRONG TORNADO TO OCCUR. IN ADDITION TO A FLASH FLOOD THREAT...HEAVY RAINFALL COULD RETURN NUMEROUS RIVERS BACK ABOVE FLOOD STAGE OVER THE NEXT SEVERAL DAYS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON SOUTH OF HIGHWAY 20 AND EAST OF HIGHWAY 169. ACROSS THIS AREA...THE POTENTIAL EXISTS FOR LARGE HAIL AND DAMAGING WINDS ALONG WITH TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATER TODAY...TONIGHT...AND TUESDAY AFTERNOON. AN EMERGENCY MANAGERS WEBINAR WILL BE CONDUCTED AT 11 AM THIS MORNING. REV/DONAVON
In the hours before
Special weather statement, Apr 5, 12:00 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1200 PM CDT MON APR 5 2010 IAZ070>075-081>086-092>097-051900- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...ATLANTIC...GREENFIELD...WINTERSET... INDIANOLA...KNOXVILLE...OSKALOOSA...CORNING...CRESTON...OSCEOLA... CHARITON...ALBIA...OTTUMWA...BEDFORD...MOUNT AYR...LEON... CORYDON...CENTERVILLE...BLOOMFIELD 1200 PM CDT MON APR 5 2010 ...STRONG THUNDERSTORMS WILL DEVELOP THIS AFTERNOON... NUMEROUS THUNDERSTORMS WILL DEVELOP ALONG AND SOUTH OF INTERSTATE 80 OVER THE NEXT FEW HOURS. LARGE HAIL IS EXPECTED WITH THE STRONGEST STORMS. ANOTHER ROUND OF STRONG STORMS IS ANTICIPATED LATE THIS AFTERNOON AND EVENING. A TORNADO THREAT WILL DEVELOP WITH THIS SECOND ROUND OF STORMS. DONAVON
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 11:37 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas | 38 min |
| Apr 5, 12:55 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison | 35 min |
| Apr 5, 1:16 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor | 44 min |
| Apr 5, 1:22 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Jasper, Polk | 38 min |
| Apr 5, 1:50 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor, Union | 40 min |
| Apr 5, 1:54 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Ringgold | 51 min |
| Apr 5, 2:22 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Union, Warren | 38 min |
| Apr 5, 3:02 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Warren | 38 min |
| Apr 5, 3:28 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Mahaska, Marion | 47 min |
| Apr 5, 3:44 PM CDT | Flash Flood Watch | DMX | Audubon, Black Hawk, Boone, Bremer, Butler, Calhoun and 17 more | 18 hr |
| Apr 5, 4:10 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion, Poweshiek | 50 min |
| Apr 5, 5:23 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler, Grundy | 26 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.